Illinois, 2018

Hail in Illinois, April 2, 2018

April 2, 2018 · NWS PAH · 3 events in 2 counties and zones

Strong thunderstorms produced hail up to the size of nickels. As a low pressure center developed over the western Plains, a warm front lifted north across southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong thunderstorms produced hail up to the size of nickels. As a low pressure center developed over the western Plains, a warm front lifted north across southern Illinois. An isolated strong thunderstorm tracked east along the front, producing hail along its path from Herrin to near Harrisburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 5:40 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 2, 5:40 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 PM CDT Mon Apr 2 2018

.SHORT TERM...(Tonight through Wednesday night)
Issued at 345 PM CDT Mon Apr 2 2018

Still looking as though though mid-level height falls and lift
will result in increasing coverage of precipitation over the
forecast area tonight. The corridor of highest confidence in
thunderstorm activity remains generally along and north of the
Ohio River. Forecast soundings along this axis show ample
elevated CAPE, steep lapse rates, and deep- layer shear for at
least small hail production, and the potential for isolated severe
hail in the strongest cells.

With 45-50 925 mb winds expected just off the sfc Tuesday, have
opted to go with wind advisory area wide through the day as
vertical mixing gets going better. Southwest wind gusts over 40
mph seem a good possibility at many locations.

Stronger mid level short wave and associated cold front will
traverse the mid MS River Valley into the lower Ohio Valley
region Tuesday into early Tuesday evening. Moisture return ahead
of this cold front (with surface dew point pushing 60 degrees)
will result in at least modest instability, and the expectation is
for a line of thunderstorms, some severe, to develop along this
frontal zone as is pushes southward/southeastward.

The broadly confluent southwesterly winds ahead of the front
could also result in sporadic warm sector development once
convective inhibition is eroded Tue AM. Warm temperatures aloft
could mitigate the updraft strength of this open warm sector
development but strong vertical shear is supportive of rotating
updrafts with any more persistent development. Very strong winds
just off the surface will lead to an enhanced damaging wind gust
risk along the front, though some hailers and a few tornadoes
will also be a possibility given the magnitude of the low level
wind shear. Lack of wind directional change with heights
(directional shear) could be offset by such strong speeds aloft,
but could be a limiting factor in tornadogenesis. Activity will
sweep east of the region by mid evening with frontal passage and
return to much cooler air.

.LONG TERM...(Thursday through Monday)
Issued at 347 PM CDT Mon Apr 2 2018

Medium confidence in the extended at best...with models not in very
good agreement.

Wednesday should be dry...however we could see some frost Thursday
morning. The one thing that could negate frost is that the surface
high will have drifted just to the east of the area before sunrise
which will bring a light southerly flow to the area which would keep
temperatures up a bit from what is currently expected. In contrast
we could see frost period to that in the overnight period. Will run
the forecast builder and see if it continues to produce widespread
frost for Thursday morning. The next system will arrive Friday
morning bringing rain chances to the region. Rainfall amounts would
be very light with little impact other than keeping the ground
saturated still. Early Friday morning a wintry mix will be possible
early approach the area early Friday...mainly along and north of the
Interstate 64 corridor in Southwest IN and Southern IL and will
approach our area in Southeast MO. Early Saturday morning...before
sunrise rain could end as a wintry for most of the area. If this
actually comes to fruition there could be some impacts on travel
depending on road temperatures. If this does occur it should rapidly
mitigate the impacts as temperatures rise into the 40s and 50s
Saturday. This is still pushing 5 days out so will monitor for
models to come into better agreement before taking this too
seriously. Either way for now it appears impacts would be minimal at
most. The one common thread with the models is that temperatures
will continue to be below normal in the extended at least until late
in the weekend. By Sunday morning a warm front should be lifting
through the area bringing warmer temperatures but still below normal
but will place us in the warm sector. This will also bring a chance
of thunder to the region Sunday night as LI's go negative with MU
CAPES approaching 1k j/kg2.

&&

.AVIATION...
Issued at 640 PM CDT Mon Apr 2 2018

The next 24 hours will be interesting with respect to the WFO PAH
TAFs. With the 00z Tuesday TAF issuance, continued the upper
IFR/lower MVFR ceilings kept in play with the trapped low level
moisture from the departing ridge. As this ridge moves away to
the east and the elevated warm zone move across the area this
evening, there will be some low level wind shear from the
southwest between 35-45 knots above the cloud layer (or at least
within 500 feet of the cloud top) at each of the TAF sites.

There is a mix of lower probability occurrence of Thunderstorms
(Prob30) versus high probability occurrence of thunderstorms
(TEMPO) associated with the passage of organized thunderstorm
activity.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM to 7 PM CDT Tuesday for ILZ075>078-
     080>094.

MO...Wind Advisory from 7 AM to 7 PM CDT Tuesday for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory from 7 AM to 7 PM CDT Tuesday for INZ081-082-
     085>088.

KY...Wind Advisory from 7 AM to 7 PM CDT Tuesday for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, Apr 2, 5:30 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
630 PM CDT Mon Apr 2 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
630 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will be possible along the Interstate 64
corridor of southern Illinois and through the Evansville Tri State
mainly this evening. A few storms could produce large hail,
otherwise, small hail and lightning can be expected. The storms
should push north and east of the area by or shortly after
midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an enhanced risk of severe thunderstorms Tuesday into
early Tuesday evening across southwest Indiana, western Kentucky,
and portions of southeast Illinois and southeast Missouri. A
slight risk of severe storms exists elsewhere. The most favorable
window for severe weather spans the afternoon into the early
evening hours. Damaging winds will be the primary concern, but
large hail and a few tornadoes cannot be ruled out.

Widespread frost is forecast for the entire area Wednesday night.

A wintry mix of precipitation is forecast throughout the region
Friday night.

A chance of thunderstorms is forecast Sunday night. A few strong
to severe storms cannot be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday into early Tuesday
evening over much of the four state region.

DRS

The radar

The Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Williamson

When
April 2, 6:11 PM CST
Where
Williamson County, Herrin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Hail, Saline

When
April 2, 6:35 PM CST
Where
Saline County, 2 mi N of Harco
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.809, -88.650

Hail, Saline

When
April 2, 7:52 PM CST
Where
Saline County, Eldorado
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -88.430

Heavy pea to penny-size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742106, 742107, 742108.